Does the use of proton pump inhibitors (PPIs) increase the risk for Clostridium difficile (C diff) colitis?

Updated: Jul 25, 2019
  • Author: Faten N Aberra, MD, MSCE; Chief Editor: BS Anand, MD  more...
  • Print
Answer

A US Food and Drug Administration (FDA) safety communication on February 8, 2012, described a possible association between the use of proton pump inhibitors (PPIs) and the development of Clostridium difficile –associated diarrhea (CDAD). [16] Data were collected from the US Food and Drug Administration’s (FDA's) Adverse Event Reporting System (AERS) and the medical literature for cases of CDAD in patients undergoing treatment with PPIs.

Many of the adverse event reports involved patients who were elderly, had chronic and/or concomitant underlying medical conditions, or were taking broad-spectrum antibiotics that could have predisposed them to developing CDAD. [16] The FDA also reviewed a total of 28 observational studies described in 26 publications. Of these studies, 23 showed a higher risk of C difficile infection or disease, including CDAD, associated with PPI exposure, compared with no PPI exposure.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!